FINASTERIDE AND THE LOOMING ERECTILE DYSFUNCTION EPIDEMIC ABOUT TO THREATEN MILLIONS OF MEN AROUND THE WORLD:
POST FINASTERIDE SYNDROME
The dangers of finasteride have recently been exposed in two separate studies by top medical universities warning about the serious sexual side effects, often permanent in nature, produced by this Active Pharmaceutical Ingredient (API). They reported on three other significant potential side effects as well: Use of finasteride places users at an increased risk of acquiring one of the most aggressive and deadly forms of prostate cancer, may contribute to the pathophysiology of episodes of depression that have been observed following cessation of treatment and may be the cause of male breast cancer that has been reported in users.
A HIGH NUMBER OF PHYSICIANS DO NOT SEEM TO BE AWARE OF THE RISKS
As expressed by Kenneth Kochmann, M.D., general practitioner,“Over the years, I have prescribed Propecia to my patients and still do – I absolutely had no idea of its serious side effects and I do try to keep up with all the latest medical news,” a great percentage of physicians are apparently not aware of finasteride’s side effects. The results of the studies mentioned came to light by mid-2011 and, as expected, all manufacturers of finasteride commercial brands have tried very hard to keep a lid on the information. Most physicians and medical specialists are just now beginning to learn about the threat to men’s health and sexuality from this drug protocol. “Many of my friends take Propecia and I had no idea it had these side effects ... and I stay on top of the latest medical news,” says Dr. Bashir A. zakria, Assistant Professor, Division of Sports Medicine at Baltimore’s Johns Hopkins Medical Institutes.
If these recent studies are accurate then there are millions of males with current or potential sexual problems
looming over their lives without knowing the cause. In many cases, these men might have taken the drug years ago and discontinued use and thus the connection between finasteride and these side effects is less obvious. In fact, evidence is building that Propecia-induced erectile dysfunction and loss of libido can be permanent. Most physicians, like the patients themselves, do not make the frightening connection between previous use of Propecia and sexual dysfunction.
Most men think of sex many times a day (at least 19 times a day among college students, based on a study published in The Journal of Sex Research and commented on by Ohio State University) and it is very common to find men who harbor a fear of sexual inadequacy. Sadly, in the case of finasteride users this common fear can transform into a dreadful reality.
Based on the above information, we can assume there may be millions of men with current or future sexual
problems walking around today with no idea why they are experiencing difficulties. If the association between taking finasteride and sexual dysfunction is not correctly made, unnecessary and erroneous visits to psychiatrists and sex counselors may increase, leading to incorrect diagnoses and treatments, potentially including psychotropic medications, and very possibly, worsening of the problem. Second, many may also have a drug induced cancerous time bomb inside their bodies that can develop into the most aggressive and deadly form of prostate cancer. These at-risk men do not have a clue that they need an early check-up and close monitoring of potential prostate cancer development. Finally, how many physicians and their male patients around the world, who are still in the dark, continue to prescribe and begin taking Propecia or Proscar each day without being aware of the risks and debilitating, often permanent, side effects?
It is safe to say that the vast majority of men would never knowingly accept the threat of potentially significant sexual side effects such as erectile dysfunction or the risk of aggressive prostrate cancer for a fuller head of hair. The increase in self-esteem brought about by having a full, healthy head of hair is surely negated by an inability to engage in satisfying sexual activity.
HAS THERE BEEN A NEWS BLACKOUT ABOUT THE FINASTERIDE INDUCED ED EPIDEMIC?
The lack of news coverage is certainly frustrating, but the blackout has not been complete. This important topic is slowly beginning to be covered in sources such as CBS Money watch, Men’s Health and The Journal of Sexual Medicine. John Peige, a writer for The Examiner.com, has distilled much of this information into a series of timely articles on that website, which is a dynamic entertainment, news and lifestyle network serving more than 20 million readers monthly across the US and around the world. Even more detailed information can now be found in the popular Men’s Health magazine, where a few of the many cases have been depicted very clearly.
WHY ARE THE PROBLEMS ONLY NOW STARTING TO SURFACE?
First of all, few physicians have been familiar with the problem and the reports have just begun to seep out into the news media where consumers may notice them. Earlier diagnoses of the problem/solution have been lacking, to a great extent, due to the inherent nature of the medical profession: Most doctors who prescribe Propecia are general practitioners and dermatologists working with male patients concerned about hair loss, whereas the sexual side effects and prostate related problems are usually identified and treated by urologists and endocrinologists. These constitute very different medical disciplines, which seldom interact.
Second, the 2% risk of sexual side effects noted on the required packaging warning is a number similar to that found with Rogaine use. If problems developed, patients were simply advised to use another drug protocol since the side effects of most drugs go away when patients stop taking the drugs. Thankfully, Propecia has recently changed its packaging language to also point out the permanent nature of sexual risks. Unfortunately, however, this is an almost meaningless statement given the declared 2% rate of sexual problems could actually be merely a tiny fraction of the actual rate.
La minaccia della sindrome sembra ora farsi largo anche tra gli esperti nel campo della medicina estetica. Questa pubblicazione dell'HAIR RESEARCH AND SCIENCE EST. mette in risalto ciò che da tempo abbiamo sottolineato, ovvero che i dottori di base ed i dermatologi - non avendo le necessarie competenze specifiche - potrebbero sottovalutare i sintomi lamentati dai loro pazienti. Inoltre, i meno accorti, potrebbero semplicisticamente formulare erronee diagnosi indirizzando gli ignari pazienti verso cure psichiatriche. Tali cure, come sottolinea la pubblicazione, non potrebbero che intensificare i danni precedentemente causati dalla sindrome. Tuttavia la consapevolezza verso il sindrome e la sua diffusione sembra aumentare, siamo tuttora in attesa di nuovi studi che potrebbero meglio definire la portata del problema